The Brainy Bag is available to all children diagnosed with a brain tumour.
Chemotherapy temporarily acts on healthy cells as well as cancer cells. This means that is may cause some unpleasant, short term side-effects. Side-effects vary from child to child and can depend on the drugs they have been given.
There are three types of cells in the blood - red blood cells, white blood cells and platelets. Each have different functions. Chemotherapy can temporarily lower the number of all these blood cells.
If their number is very low, red blood cells and platelets can be replaced by giving more red blood cells or platelets. This is known as a transfusion. However, it's not possible to give transfusions of white blood cells.
White blood cells play a vital role in fighting infection, which means your child may become more susceptible to infections.
Therefore it's important that your child has good personal hygiene whilst undergoing chemotherapy. This includes keeping clean and washing their hands after using the toilet.
Doctors will monitor your child's health and will give them antibiotics to help fight infection if necessary. It is important that you inform your child's doctor if your child has a high temperature or suddenly feels unwell.
Childhood illnesses, such as chickenpox or measles, can be particularly dangerous when your child has a lowered immunity. They should not have contact with anyone who has these conditions and, if they have been in recent contact with someone who has developed either chickenpox or measles, you should inform their medical team.
If your child is immune to these illnesses through previous contact/ having had the illness, they are unlikely to develop infection with conventional dosages of chemotherapy. However, you should still tell your child's medical team so they can assess the risk.
If your child is having chemotherapy (or has finished chemotherapy in the last six months), they should not have the following vaccines as their immune system will be lowered and they may not be able to fight the bacteria or viruses:
It is generally safe for your child to have 'inactivated' vaccines, which do not contain living bacteria or viral microbes. However, children on chemotherapy are often not given these as they are likely to be less effective while their immune system is lowered. You should always check with your child's consultant before they have a vaccination.
The exception to this is the injectable flu vaccine - it is important for children on chemotherapy to be given a flu vaccine. Everyone else in your household should also have the vaccine, as your child is at extra risk from flu. The nasal spray flu vaccine is not suitable as it uses weakened flu viruses rather than inactivated ones.
Many children who have chemotherapy experience tiredness and low energy (fatigue). This can be frustrating, particularly for children who enjoy sports or playing outside.
As chemotherapy can temporarily lower their red blood cell count, your child may become anaemic and look 'washed out' or pale.
The tiredness will wear off once treatment has finished, but it may take a few months for their energy levels to return to normal. Speak to your child's doctor if you are concerned.
Anaemia is a relatively common side-effect for children who are having chemotherapy. Symptoms of anaemia include extreme tiredness and shortness of breath.
This is because chemotherapy can temporarily lower the number of red blood cells, which carry oxygen around the body (in a substance called haemoglobin).
Your child's haemoglobin (Hb) levels will be monitored by blood tests, so that action can be taken if they fall too low.
Iron levels may also be monitored by blood tests, as iron is needed to produce the haemoglobin, that carries the oxygen around the body.
Children are not generally iron deficient when on chemotherapy. However, giving your child foods that are rich in iron (red meat, leafy vegetables, such as broccoli and watercress, nuts, dried fruit and beans) may help to ensure that your child's haemoglobin levels do not drop too low by maintaining their iron levels.
Of those children who experience anaemia, some will have Hb levels that fall too low. These may need to have a blood transfusion to increase their number of red blood cells.
Your child's doctor will advise you as to the best way to help your child if they become anaemic.
Your child may feel sick (nausea) or be sick (vomit) after treatment. Not all chemotherapy drugs have this effect, however, so some children experience no sickness at all.
Anti-sickness medicine can be given if your child experiences nausea or vomiting, or if the particular chemotherapy drugs they are having are known to be likely to cause it.
You may hear this type of medicine called 'anti-emetic'. It can be given as tablets, liquid medicine or via the intravenous route through your child's central line.
Not all chemotherapy causes hair loss, it depends on which drug, or combination of drugs, that your child has.
Some drugs result in no hair loss at all, or only a very small amount. Some cause only hair thinning, rather than loss, but other drugs can cause more substantial hair loss.
Any hair loss will usually start within a few weeks of treatment beginning.
Once treatment has finished, hair should begin to grow back over the next few months. It may be different to how it was previously (for example, it may be curly when it was straight before).
Your child may be receiving radiotherapy as well as chemotherapy. If this is the case, they may have more permanent hair loss, as this can be caused by the radiotherapy.
Any hair loss will lead to an increased risk of sunburns and even heat strokes. Make sure your child's head is covered during sun exposure.
As hair loss can be very visible, it can be upsetting for both the child and their friends and family. You may find it helpful to arrange a wig before your child loses any hair.
If your child is under 16 years old, or is under 19 years and in fulltime education, they are entitled to a free synthetic wig on the NHS. Speak to your child's health team for more information.
Oral mucositis (inflammation of the inside of the mouth) is a possible side-effect of chemotherapy that is more likely with high doses.
Some people describe oral mucositis as feeling similar to when you burn your mouth from eating or drinking something that is too hot.
Usually, it clears up on its own within a few weeks after treatment has ended, but it can be very unpleasant.
Sucking on ice cubes or ice lollies can help to relieve discomfort, as can applying medication to the surface of the mouth. Ask your doctor to suggest or prescribe something.
Doctors often don't recommend using paracetamol or ibuprofen for pain, as these can mask a temperature. Always consult your child's doctor before giving your child medication.
If your child experiences oral mucositis, they may also suffer from ulcers in their mouth or on their tongue and lips.
It is possible for ulcers to bleed and to become infected, particularly as your child's immunity will be lowered from the chemotherapy.
It is therefore important that your child keeps good oral hygiene - brushing their teeth using a toothbrush that has soft bristles (e.g. a baby toothbrush) and flossing after each meal and before bed.
If you are concerned about oral mucositis, it is important to seek medical advice from your child's doctor.
Your child's skin may become more sensitive with chemotherapy drugs - for example, to the sun and to chlorine. Or they may develop rashes or changes in skin colour.
With any skin effects, it is important to ensure that your child is protected from the sun and to follow any advice given by your child's health team.
The eyes can be affected by some chemotherapy drugs. Symptoms can include blurred vision, dry eyes and sensitivity to light. Often these symptoms will disappear by themselves a few months after treatment is stopped. They can be temporarily helped by using drops for dry eyes and wearing sunglasses.
If your child continues to complain of blurred vision 2-3 months after the chemotherapy has finished, you should take them to the opticians for an eye test.
As they are experiencing symptoms, the eye test will be funded by the NHS if your child is a UK resident under the age of 16, or they are 16-19 years old and in full time education or training.
If your child experiences a sudden loss of vision or severe eye pain, it is important to contact their doctor straight away and report the symptoms.
Sometimes, chemotherapy causes changes to taste and appetite. It can also cause diarrhoea or constipation. If your child has a sore mouth (oral mucositis), they may not feel like eating.
Find out more about helping your child to eat.
Some chemotherapy drugs may cause temporary or permanent infertility (an inability to have children), so it is important to discuss any effects on your child's fertility with a member of your child's health team before they start treatment.
Possible options, such as sperm banking (boys) or egg freezing (girls), will depend on whether your child has reached puberty and, for girls, how urgently they need to start treatment for their brain tumour.
Other treatments you may have heard of, such as freezing their ovarian tissue (girls) or testicular tissue (boys), may be available for children who have not reached puberty, but may not be available in all NHS trusts.
Speak to your health team for more information.
These can include:
If you have further questions, need to clarify any of the information on this page, or want to find out more about research and clinical trials, please contact our team:
0808 800 0004 (free from landlines and mobiles)
Phone lines open Mon-Fri, 09:00-17:00
You can also join our active online community on Facebook - find out more about our groups.